Health officials worry rat poison could contaminate synthetic cannabinoids, ‘spike’

Jul 16, 2018

Syracuse hospitals had 10-15 overdoses coming in almost every day last week, believed to be from synthetic cannabinoids or “spike.” The number of overdoses from spike are up significantly and health officials worry about another potential threat.

Last week, Upstate University Hospital had 26 overdoses from spike and Crouse Hospital had 19. The drug comes in brightly colored packages, looks like potpourri, and is sprayed with various chemicals.

Michele Caliva, director of the Upstate New York Poison Center, said this has happened before around this time of the year.

“Because these are synthetic or man-made, the chemical configurations get tweaked, so you never quite know what the clinical signs and the symptoms are going to be,” Caliva said.

Caliva said patients exhibit cardiac and kidney effects, but what she said is disconcerting are reports of spike being contaminated with rat poison in other parts of the country.

“There has been some worry that we are going to see people present with bleeding, bleeding from the gums, light headedness, or various types of unexplained bleeding," Caliva said. "It’s because some of this product has been tainted with rat poisoning.”

Caliva said anyone who develops those symptoms should call the poison center so they can report it to the New York State Department of Health.

"We may have seen a couple cases of it, we haven't seen a lot of it, but we are on the alert for that right now," Caliva said.

The Syracuse Police Department’s drug unit is investigating the overdoses, but have not yet narrowed down the specific source. A spokesperson said it could be as simple as more people using the drug.